Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 339, NWS Sioux Falls, SD

September 22, 2001Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 22, 2001, 6:56 PM CDT for Lyon County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 22, 2001, 6:56 PM CDT (23:56 UTC)
Expired
Sep 22, 2001, 7:30 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 5:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2001-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2001-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

557 
WUUS53 KFSD 222358
SVRFSD
MNC083-230030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
656 PM CDT SAT SEP 22 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LYON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 730 PM CDT

* AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF MARSHALL...MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE REMAIN OVER RURAL EASTERN LYON
  COUNTY THROUGH 730 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING WHICH WAS
SET TO EXPIRE AT 7 PM CDT.

LAT...LON 4452 9577 4437 9591 4423 9557 4451 9559

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:25 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Sep 22, 3:25 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT SAT SEP 22 2001

CDFNT MOVG INTO WRN CWA ATTM AND IS ON TRACK TO MOVE ACRS CWA
TONITE. TRW WAY AHEAD OF FNT OVR SW MN WHERE SLY LLJ IS IN PLACE.
FSD VAD WNDS SHOW WNDS ABV SFC ALREAD OUT OF THE W AND DRIER AIR
MOVG IN AS EVIDENT BY LOSS OF CU AT FSD. WUD EXPECT WLY FLOW ABV SFC
TO SPRD ACRS CWA THIS EVE AND WL STABILIZE AIRMASS ACRS ERN CWA. SO
BEST CHC FOR ANY TRW WL HAVE TO BE ERLY THIS EVE ACRS FAR ERN AND
SERN CWA FM SUX TO MWM. DOUBT IF STORMS WUD BECOME SVR. TO THE W OF
THIS AREA...ONYL A FEW SPRINKLES OR LGT RW- NR FNT BUT SHUD NOT POSE
MUCH OF A THREAT OVERNIGHT. SHUD SEE SOME CLRG ACRS CWA THIS
EVE...BUT H85 MOISTURE INCREASES DURING THE NIGHT AS STG CAA KICKS
IN. STRATUS ACRS ND SHUD SPRD SE ACRS CWA DURING THE NIGHT AND EXIT
SRN CWA SUN MORN. SFC GRAD WL TIGHTEN UP WITH THE CAA SO WUD EXPECT
WNDS TO PICK UP OUT OF NNW DURING THE NITE BEHIND FNT. CLOUD COVER
MAY PREVENT TEMPS FM FALLING AS LOW AND MAV GUID WITH FWC LOOKING
BETTER. WITH COLD AIR IN PLACE ON SUN...TEMPS MAY STRUGGLE TO HIT 60
EVEN THOUGH GUD MIXING WL OCCUR AS H85 TEPS WL ONLY BE BETWEEN +2
AND +4 DEG.

LOOKS LIKE A GUD CHC OF FROST SUN NITE/MON MORN AND SFC HIGH BUILDS
ACRS CWA. VERY DRY AIR ALOFT SHUD ALLOW FOR GOOD RAD COOLING. WITH
DRY AIR OVR CWA MON AND TUES...SHUD SEE DECENT DIURNAL RANGE IN
TEMPS WITH LOWS IN THE 30S AND HIGHS IN THE 60S. AIRMASS DOESNT
CHANGE MUCH WED THRU SAT SO HIGHS SHUD BE JUST A TAD BELOW NORM.
WEAK S/W PROGGED BY MRF AND 12Z AVN TO SLIDE SEWD ACRS WRN CWA ON
THU. FOR NOW WL LEAVE DRY AS LOW LEVEL FLOW WL STILL BE DRY AND ELY
AND WAEK RIDGE AXIS OVR WRN SD WL MAKE IT HARD FOR PRECIP TO SPRD E.

.FSD...NONE.

In the hours before

Local storm report, Sep 22, 1:40 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
140 PM CDT SAT SEP 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0108 PM    2 S JEFFERS               MN   65 MPH TSTM GUST
09/22/01   COTTONWOOD                     REPORTED BY PUBLIC.
                                          STRONG WINDS WERE AHEAD
                                          OF THE RAINFALL.  SMALL
                                          LIMBS DOWN.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 12:34 PM CDTSevere Thunderstorm WarningFSDCottonwood41 min
Sep 22, 6:28 PM CDTSevere Thunderstorm WarningFSDLyon32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.